Hazards of intravenous verapamil for sustained ventricular tachycardia

Am J Cardiol. 1987 May 1;59(12):1107-10. doi: 10.1016/0002-9149(87)90857-5.

Abstract

In 11 of 25 patients (44%) with sustained ventricular tachycardia (VT) who received intravenous verapamil (5 to 10 mg), acute severe hypotension or loss of consciousness developed, necessitating immediate cardioversion. Comparison of these 11 patients with the 14 who did not have adverse effects after verapamil revealed no significant difference in age, heart disease, ejection fraction, blood pressure before verapamil administration, other oral or intravenous drugs use, verapamil dose or VT characteristics (rate and morphologic pattern). Although most patients with severe adverse effects after verapamil had prior myocardial infarction, deterioration also occurred in patients without coronary disease and in patients with a normal left ventricular ejection fraction. VT terminated after verapamil infusion in 6 patients. No single electrocardiographic morphologic pattern characterized these patients. A control group of 25 patients presenting with hemodynamically stable VT who received other antiarrhythmic agents was examined. Hypotension developed in only 1 patient during acute therapy and did not require emergency cardioversion. Thus, although verapamil may terminate VT, severe adverse effects occur much more often. Use of verapamil to differentiate supraventricular tachycardia with aberrant conduction from ventricular tachycardia is hazardous.

Publication types

  • Research Support, Non-U.S. Gov't
  • Research Support, U.S. Gov't, P.H.S.

MeSH terms

  • Adult
  • Aged
  • Electric Countershock
  • Humans
  • Hypotension / chemically induced*
  • Injections, Intravenous
  • Middle Aged
  • Risk
  • Tachycardia / drug therapy*
  • Unconsciousness / chemically induced*
  • Verapamil / adverse effects*
  • Verapamil / therapeutic use

Substances

  • Verapamil